Quasi-universality in the packing of uniform spheres under gravity

Xizhong An, Kejun J Dong, Runyu Yang, Ruiping Zou, Chuncheng Wang, Aibing Yu

Research output: Contribution to journalArticleResearchpeer-review

12 Citations (Scopus)

Abstract

A hypothesis that packing fraction alone can be used to characterize the structure of a sphere packing, known as the quasi-universality in the literature, is tested. The analysis, conducted in terms of coordination number, radial distribution function, and structural properties from the Voronoi/Delaunay tessellation, is based on the packing results generated under different conditions, covering a wide packing fraction range. The results showstrong similarities in these properties for a given packing fraction, indicating that although not generally valid, the quasi-universality approximately holds for the packing of spheres formed when the gravity is the driving force. The usefulness of this finding is also demonstrated through representative examples.
Original languageEnglish
Pages (from-to)1 - 7
Number of pages7
JournalGranular Matter
Volume18
Issue number6
DOIs
Publication statusPublished - 2016

Cite this